Published online May 16, 2023. doi: 10.12998/wjcc.v11.i14.3267
Peer-review started: December 4, 2022
First decision: February 7, 2023
Revised: February 17, 2023
Accepted: April 6, 2023
Article in press: April 6, 2023
Published online: May 16, 2023
The development of immune checkpoint inhibitors (ICIs) has heralded a new era in cancer treatment, enabling the possibility of long-term survival in patients with metastatic disease. Unfortunately, ICIs are increasingly implicated in the deve
We present a man with squamous cell carcinoma of the oropharynx on a combination of teriprizumab, docetaxel, and cisplatin therapy who developed autoimmune polyendocrine syndrome type II (APS-2) including thyroiditis and type 1 diabetes mellitus and Crohn’s disease (CD). He developed thirst, abdominal pain, and fatigue after two-week treatment with the protein 1 ligand inhibitor teriprizumab. Biochemistry confirmed APS-2 and thyrotoxicosis. He was commenced on an insulin infusion. However, his abdominal pain persisted. Follow-up surgery confirmed CD and his abdominal pain was relieved by mesalazine. He was continued on insulin and mesalazine therapy.
Immunotherapy can affect all kinds of organs. When clinical symptoms cannot be explained by a single disease, clinicians should consider the possibility of multisystem damage.
Core Tip: We report a rare case of multi-system damage induced by cancer therapy with protein 1 ligand inhibitor teriprizumab. A man with squamous cell carcinoma of oropharynx on a combination regimen of teriprizumab, docetaxel, and cisplatin developed autoimmune polyendocrine syndrome type II (APS-2) including thyroiditis and type 1 diabetes mellitus (T1DM) and Crohn’s disease (CD). This case report highlights the possibility of chronic immune toxicities and the long-term implications of cancer immunotherapy. To the best of our knowledge, this is the first reported case of concurrent atypical APS-2 (including T1DM and thyrotoxicosis) and CD in a patient receiving immunotherapy for metastatic nasopharyngeal carcinoma.